Nebraska, 2014

Hail in Nebraska, August 2, 2014

August 2, 2014 · NWS LBF · 6 events in 3 counties and zones

A strong upper level disturbance tracked southeast across northwestern Nebraska into north central and portions of central Nebraska during the late afternoon hours on August 2nd. Numerous thunderstorms developed and some produced large hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
$5,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong upper level disturbance tracked southeast across northwestern Nebraska into north central and portions of central Nebraska during the late afternoon hours on August 2nd. Numerous thunderstorms developed and some produced large hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 2, 2:20 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 2, 2:20 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT SAT AUG 2 2014

.SYNOPSIS...
ISSUED AT 320 PM CDT SAT AUG 2 2014

THE WESTERN CONUS RIDGE/EASTERN CONUS TROUGH PATTERN CONTINUES IN
THE UPPER LEVELS WITH THE CENTRAL PLAINS UNDER THE INFLUENCE OF
NORTHWEST FLOW WITH WEAK SHORTWAVES PERIODICALLY MOVING OVER THE
RIDGE AND ACROSS THE AREA AS THEY DIVE INTO THE TROUGH. AT
19Z...NOTING A SHORTWAVE TROUGH MOVING INTO NORTHERN SOUTH
DAKOTA...WITH ANOTHER OVER SOUTHERN WYOMING. 02.12Z SOUNDINGS SHOWED
700MB TEMPERATURES OF 9C AND 8C AT KUNR AND KLBF RESPECTIVELY...WITH
5C AND 6C AT KABR AND KOAX. THIS WOULD INDICATE THAT ALTHOUGH THE
AREA IS UNDER NORTHWEST FLOW...THE WARM AIR ALOFT UNDER THE RIDGE
CONTINUES TO STAY IN PLACE ACROSS THE WESTERN PLAINS. HOWEVER...THIS
AIR IS NOT WARM ENOUGH TO CAP THE BOUNDARY LAYER. AT THE
SURFACE...LOW PRESSURE WAS SITUATED OVER SOUTH CENTRAL SOUTH
DAKOTA...JUST NORTH AND EAST OF KVTN WITH A WEAK TROUGH OF LOW
PRESSURE EXTENDING SOUTH THEN WEST /TO AROUND KBBW THROUGH KLBF AND
KOGA. STRONG HEATING AT THE SURFACE WITH HIGHS IN THE UPPER 80S AND
LOW 90S HAS CREATED DEEP MIXING UP TO 600MB AND WITH STEEP LAPSE
RATES CONVECTION HAS BEGUN TO DEVELOP ACROSS THE AREA WHERE
CONVERGENT BOUNDARIES EXIST. MU CAPES ARE 1500 TO 2000 J/KG BUT
THERE IS VERY LITTLE SHEAR OVER ONGOING CONVECTION SO ACTIVITY HAS
BEEN VERY UNORGANIZED THUS FAR THIS AFTERNOON.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 320 PM CDT SAT AUG 2 2014

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON AND
INTO THIS EVENING UNTIL LOSS OF DAYTIME HEATING STABILIZES THE
BOUNDARY LAYER AND CUTS OFF THE ENERGY INTO THE STORMS. THE SURFACE
LOW OVER SOUTH DAKOTA WILL SLOWLY MOVE SOUTHEAST THROUGH THE EVENING
WITH THE PRECIPITATION GENERALLY STAYING ALONG AND SOUTH OF AN ARC
FROM THE LOW TO KTIF TO KAIA. PRECIPITATION CHANCES WILL SLIDE SOUTH
AND EAST THROUGH THE EVENING...AND SHOULD GENERALLY BE DONE BY 06Z.
THE RAP AND THE NAM DO INDICATE AN INCREASE IN DEEP LAYER SHEAR AS A
SHORTWAVE TROUGH OVER THE DAKOTAS SLIDES SOUTHEAST THIS EVENING. IS
NOT OUT OF THE QUESTION TO GET AN ISOLATED STORM THAT IS ABLE TO GET
ORGANIZED AND PRODUCE HAIL OR STRONG WINDS...BUT FEEL IT WILL BE
SHORT LIVED AND NO REAL THREAT FOR SEVERE STORMS IS CURRENTLY A
CONCERN.

AS THE SHORTWAVE OVER SOUTH DAKOTA MOVES SOUTHEAST INTO NORTHERN
NEBRASKA LATER THIS EVENING AND OVERNIGHT THERE ARE INDICATIONS OF
WARM AIR ADVECTION AND STRONGER LIFT AHEAD OF IT...ALONG WITH
MOISTURE TRANSPORT IN THE 850MB TO 700MB LAYER. ALTHOUGH NONE OF
THIS IS REAL STRONG COULD GET MORE CONVECTION TONIGHT. IF IT DOES
DEVELOP...ONE QUESTION WILL BE HOW FAR WEST IT WILL BE. CURRENT
SUITE OF MODELS SHOW MOST OF THIS ACTIVITY WILL JUST SKIRT THE LOCAL
FORECAST AREA...MAINLY KEEPS IT OVER NORTHEAST NEBRASKA.

THEN FOR SUNDAY...NOT MUCH CHANGE IN THE GENERAL WEATHER PATTERN.
TEMPERATURES ALOFT WARM SLIGHTLY BUT NOT MUCH SO STILL LOOKING FOR
HIGHS NEAR 90 OR IN THE LOW 90S MOST LOCATIONS. WITH THE EXCEPTION
OF THE GFS...MODELS ARE ALL DEVELOPING CONVECTION IN THE AFTERNOON
ALONG A WEAK SURFACE FRONT FROM NORTHWEST TO SOUTH CENTRAL NEBRASKA.
STRONG DAYTIME HEATING WILL AGAIN DESTABILIZE THE LOW LEVELS OF THE
TROPOSPHERE AND WILL CREATE STEEP LAPSE RATES WITH MIXING TO NEAR
650MB. ALSO...THERE IS A WEAK SHORTWAVE PROJECTED TO MOVE INTO
NORTHWEST NEBRASKA NEAR MID AFTERNOON TO ENHANCE THE LIFT IN THE
AREA. AS SIMILAR CONDITIONS OVER THE PAST SEVERAL DAYS HAVE CAUSED
DEVELOPMENT OF ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY SEE NO REASON WHY IT WON/T OCCUR AGAIN SUNDAY AFTERNOON AND
HAVE ADDED CHANCES FOR PRECIPITATION INTO THE FORECAST.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 320 PM CDT SAT AUG 2 2014

SUNDAY NIGHT...WRN STATES UPPER RIDGE AXIS BUILDS EWD AS UPPER LOW
OVER SERN CANADA ALSO SHIFTS EWD. SURFACE HIGH PRESSURE BEGINS TO
SLIDE SWD INTO THE GREAT LAKES AND UPPER MISSISSIPPI VALLEY WHICH
ALLOWS A WEAK BOUNDARY TO BACK WWD INTO THE NERN PORTION OF THE FCST
AREA SUNDAY NIGHT INTO MONDAY. AS THIS HAPPENS...LEE SIDE LOW
PRESSURE REDEVLOPS ACROSS THE NRN HIGH PLAINS SETTING UP A
BAROCLINIC ZONE ALONG THE PERIPHERY OF THE ERN SIDE OF THE UPPER
RIDGE AXIS...ACROSS THE DAKOTAS AND NRN NEBRASKA. THE ULITMATE
PLACEMENT OF THIS FRONTAL BOUNDARY WILL BE KEY TO THE PRECIPITATION
FCST THROUGH THE WEEK AND IS DISCUSSED FURTHER BELOW. MODELS ARE
SIMILAR WITH THIS PLACEMENT BY MONDAY THOUGH DIFFER BEYOND. THE NRN
PORTION OF THIS BOUNDARY BECOMES CO-LOCATED WITH AN AREA OF MID
LEVEL FRONTOGENESIS SUNDAY EVE WHICH WILL HELP TO GENERATE DEEP
LAYER LIFT AND A BETTER CHC OF THUNDERSTORMS NORTH OF NEB SUNDAY
EVE. HOWEVER...UPPER NW FLOW HAS GENERATED ISOLATED THUNDERSTORMS IN
THE CURRENT PATTERN DUE TO WEAK BOUNDARY INTERACTIONS AND STEEP
LAPSE RATES ALOFT...AND WOULD EXPECT A SIMILAR SCENARIO FOR SUNDAY
EVE FURTHER SOUTH INTO WESTERN AND NORTH CENTRAL NEB...AND THEREFORE
SLIGHT CHANCES FOR THUNDERSTORMS WILL BE IN THE FCST BEFORE MIDNIGHT
SUNDAY. MIN TEMPS SUNDAY NIGHT NEAR TO SLIGHTLY ABOVE AVERAGE FOR THIS
TIME OF YEAR.

MONDAY INTO TUESDAY THE SHIFT IN THE RIDGE AXIS ALONG THE FRONT
RANGE ALLOWS SUBSIDENCE AND DRYING TO OCCUR OVER THE HIGHER TERRAIN
FURTHER WEST. THIS IN TURN WILL ALLOW FOR A RETURN OF THE NOCTURNAL HIGH
PLAINS LLJ WHICH DEVELOPS IN RESPONSE TO THE MORE RAPID COOLING OF
THE HIGHER TERRAIN IN THE EVENING COMPARED TO A MORE MOIST
ATMOSPHERE FURTHER EAST. THIS LLJ ALSO STRENGTHENS IN RESPONSE TO
UPPER PV ANOMALIES ROUNDING THE NOW FLATTENED RIDGE WITH ASSOCIATED
SFC CYCLOGENESIS FAVORING THE WY/CO FRONT RANGE AND WRN HIGH PLAINS
BY MID WEEK. THIS ALL SETS THE STAGE FOR INCREASED THUNDERSTORM
DEVELOPMENT...ESPECIALLY DURING THE LATE EVENING AND OVERNIGHT
HOURS...MONDAY AND TUESDAY AND ON INTO THE REST OF THE WEEK. THE
PREVIOUSLY MENTIONED FRONTAL BOUNDARY CONTINUES TO SAG FURTHER SWD
AND EVENTUALLY ACROSS THE WESTERN AND NORTH CENTRAL PORTION OF
NEBRASKA DURING MID WEEK. THE LLJ WILL BE EFFICIENT AT SUPPLYING LOW
LEVEL MOISTURE TO THE ATMOSPHERE WHICH WILL BE FURTHER ENHANCED BY
TROPICAL MOISTURE MOVING NWD THROUGH THE GREAT BASIN AREA AROUND THE
AFOREMENTIONED UPPER HIGH. THE RESULT IS PW VALUES APPROACHING +2
STANDARD DEVIATIONS ABOVE THE MEAN FOR THIS TIME OF YEAR...NEARING
1.75 INCHES BY THU. IN ADDITION...MODEST INSTABILITY DEVELOPS E OF
THE STATIONARY/WARM FRONTAL BOUNDARY IN ERN NEB EARLY IN THE WEEK
BUT SHIFTS SWWD BY WED/THU TIME FRAME AS DOES THE BOUNDARY. THE
SPECIFIC DETAILS OF BOUNDARY LOCATION FROM DAY TO DAY WILL BE
DETERMINED LARGELY BY EACH ITERATION OF CONVECTIVE DEVELOPMENT AS
MESOSCALE COLD POOL AUGMENTATION OF THE BOUNDARY TAKES
PLACE...MAKING SPECIFIC DETAILS OF THUNDERSTORM DEVELOPMENT
DIFFICULT. IN GENERAL...THE DEVELOPING LARGE SCALE PATTERN BY MID
WEEK SUPPORTS AN INCREASED CONFIDENCE IN INCREASING THUNDERSTORM
CHANCES THROUGH THE WEEK. DAYTIME MAX TEMPERATURES WILL BE AVERAGE
TO SLIGHTLY ABOVE TO START THE WEEK...BUT WILL LOWER TO BELOW
AVERAGE BY THE END OF THE WEEK. THE DIURNAL RANGE OF TEMPS AS THE
WEEK PROGRESSES HOWEVER LESSENS WITH LOWS REMAINING NEAR OR ABOVE
AVERAGE THROUGH THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1245 PM CDT SAT AUG 2 2014

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING FOR MUCH OF WESTERN INTO NORTH CENTRAL NEBRASKA. HOWEVER
LOCATIONS NORTH OF A LINE FROM KIEN TO KONL ARE LESS LIKELY TO SEE
CONVECTION. EXPECT THE CONVECTION TO BE ISOLATED TO SCATTERED IN
NATURE SO DON/T HAVE HIGH CONFIDENCE IN ANY PARTICULAR LOCATION
OBSERVING A THUNDERSTORM. THE MOST LIKELY TIME FRAME IS 21Z TO
01Z. THIS ACTIVITY WILL DIMINISH THIS EVENING...BUT THERE IS
POTENTIAL FOR SOME SHOWERS AND STORMS TO COME OUT OF CENTRAL SOUTH
DAKOTA AND HIT NORTH CENTRAL INTO NORTHEAST NEBRASKA AFTER
MIDNIGHT. LOCALLY...THIS COULD IMPACT KONL. OTHERWISE...LIGHT
WINDS AND VFR CONDITIONS ARE EXPECTED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...BROOKS
SHORT TERM...BROOKS
LONG TERM...JWS
AVIATION...BROOKS
Hazardous weather outlook, Aug 2, 2:33 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT SAT AUG 2 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-032045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
333 PM CDT SAT AUG 2 2014 /233 PM MDT SAT AUG 2 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL IMPACT PORTIONS OF WESTERN AND NORTH CENTRAL
NEBRASKA THROUGH THIS EVENING. THE STORMS WILL PROGRESS
EAST/SOUTHEAST OVERNIGHT. A STRONG STORM OR TWO CAN NOT BE RULED
OUT...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MONDAY NIGHT AND CONTINUING THROUGH THE WEEK WILL BE NUMEROUS
CHANCES FOR SCATTERED THUNDERSTORMS. A FEW STRONG STORMS ARE
POSSIBLE...HOWEVER WIDESPREAD SEVERE THUNDERSTORM ACTIVITY
APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

BROOKS

In the hours before

Special weather statement, Aug 2, 3:06 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
406 PM CDT SAT AUG 2 2014

NEZ038-022145-
CUSTER NE-
406 PM CDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR CUSTER COUNTY UNTIL 445 PM CDT...

AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MERNA...OR 8 MILES NORTHWEST OF BROKEN
BOW...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
BROKEN BOW AROUND 420 PM CDT.
BERWYN AROUND 435 PM CDT.
WESTERVILLE AROUND 440 PM CDT.
ANSLEY AROUND 445 PM CDT.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 260 AND 307.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 259 AND 308.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 73 AND 106.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER

The radar

The North Platte radar (KLNX), 103 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Custer

When
August 2, 3:50 PM CST
Where
Custer County, 4.43 mi NNW of Weissert
Measured
1 in hail
Reported by
Public
Coordinates
41.530, -99.480

Hail, Boyd

When
August 2, 8:00 PM CST
Where
Boyd County, 6.67 mi ENE of Anoka
Measured
0.88 in hail
Reported by
Public
Coordinates
42.990, -98.700

Hail, Boyd

When
August 2, 8:13 PM CST
Where
Boyd County, 2.14 mi ENE of Anoka
Measured
1 in hail
Reported by
Public
Coordinates
42.960, -98.780

Hail, Boyd

When
August 2, 8:30 PM CST
Where
Boyd County, 1.38 mi S of Anoka
Measured
1.75 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Public
Coordinates
42.930, -98.820

Hail, Boyd

When
August 2, 8:33 PM CST
Where
Boyd County, 0.69 mi S of Butte
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.910, -98.850

Hail, Holt

When
August 2, 8:45 PM CST
Where
Holt County, 10.76 mi NE of Stuart
Measured
1 in hail
Reported by
Public
Coordinates
42.710, -98.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530989, 530990, 530991, 530992, 530993, 530994.